Michigan, 2004

Hail and Damaging Wind in Michigan, May 11, 2004

May 11, 2004 · NWS GRR · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
$70,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 11, 3:05 PM EST, 4 hours earlier.

Area forecast discussion, May 11, 3:05 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT TUE MAY 11 2004

.SHORT TERM...
UPPER PATTERN WHICH HAS BEEN MAINLY ZONAL OF LATE WILL BECOME A BIT
MORE AMPLIFIED WITH TIME THROUGH THE REMAINDER OF THE WEEK. CURRENT
UPPER PATTERN FEATURES A TROUGH ACROSS THE ROCKIES...WITH RIDGING
ACROSS THE SOUTHEAST U.S. THE UPPER TROUGH WILL GRADUALLY PUSH
THROUGH THE PLAINS AND APPROACH THE WESTERN GREAT LAKES TOWARD WEEKS
END. AT THE SURFACE...A LOW IN THE HIGH PLAINS WILL GRADUALLY MOVE
EAST TONIGHT...WHICH WILL SHIFT THE WARM FRONT NORTHWARD ACROSS
LOWER MICHIGAN. THE FORECAST AREA WILL THEN BE IN THE WARM SECTOR
FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY INTO FRIDAY...THE FRONTAL
BOUNDARY ASSOCIATED WITH THE UPPER TROUGH WILL GRADUALLY PRESS INTO
THE AREA FROM THE WEST. FORECAST CONCERNS WILL BE CHANCE FOR STRONG
STORMS THIS EVENING ALONG THE WARM FRONT...THEN ASCERTAINING CHANCES
FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. WILL OPT TO FOLLOW
THE GFS THIS GO AROUND. LIKE ITS SLOWER PROGRESSION TO THE
FRONT...AND ITS WEAKER INITIAL LOW MOVING THROUGH THE NORTHERN
PLAINS WEDNESDAY NIGHT.

FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AND
ADVECT INTO SOUTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING.
A WEAK LOW LEVEL JET DEPICTED IN THE RUC AND THE ETA WILL LIKELY AID
DEVELOPMENT AS IT INTERSECTS THE WARM FRONT ALOFT. LI/S HAVE FALLEN
INTO THE -4 TO -6 RANGE OVER NORTHERN INDIANA. THE INSTABILITY
COMBINED WITH THE WARM FRONT SHOULD LEAD TO SCATTERED SHOWER AND
THUNDERSTORMS. STORMS HAVE ALREADY DEVELOPED IN THE WARM SECTOR.
FEEL SOME STORMS THIS EVENING COULD BE ON THE STRONG SIDE WITH
MARGINAL WIND AND HAIL BEING THE MAIN STORM THREATS...AS WELL AS
HEAVY RAIN. WILL USE SCATTERED SHOWER AND THUNDERSTORM WORDING.

WEDNESDAY...WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AS THERE WILL BE ENOUGH INSTABILITY IN PLACE. LAKE BREEZE
MAY KICK OFF SOME SCATTERED ACTIVITY. SHOULD BE A WARM DAY WITH
HIGHS INTO THE 80S INLAND.

WEDNESDAY NIGHT...WILL CARRY CHANCE POPS IN THE EVENING...WITH
LIKELY POPS IN THE WEST OVERNIGHT. THE MAIN FRONTAL BOUNDARY WILL BE
MOVING THROUGH WISCONSIN LATE. THE BOUNDARY REMAINS JUST WEST OF THE
AREA THURSDAY AND THURSDAY NIGHT AND WILL MAINTAIN THE GOING CHANCE
POPS. ON FRIDAY...WILL CARRY LIKELY POPS AS THE MAIN SHORTWAVE MOVES
INTO THE WESTERN GREAT LAKES AND THE FRONTAL BOUNDARY MOVES INTO THE
FORECAST AREA.

.LONG TERM...
THE FRONT WILL MOVE EAST OF THE CWA BY SATURDAY WITH HIGH PRESSURE
QUICKLY FOLLOWING.  THIS WILL GIVE THE AREA A WELL DESERVED DRY
SPELL INTO EARLY NEXT WEEK.  WILL CARRY CHC POPS INTO SATURDAY
MORNING ACROSS THE SE WHERE A FEW SHOWERS OR STORMS MAY LINGER.  A
FEW SHOWERS MAY BE POSSIBLE IN THE NORTH LATE SUNDAY NIGHT/EARLY
MONDAY AS A WARM FRONT LIFTS THROUGH THE AREA WITH DECENT WARM AIR
ADVECTION.  WILL CONTINUE CHC POPS IN THE NORTH INTO MONDAY NIGHT AS
A COLD FRONT APPROACHES THE REGION.  THE FRONT IS PROGGED TO DRIFT
OVER THE CWA ON TUESDAY.  DAYTIME TEMPS SHOULD HOLD IN THE 60S ON
SATURDAY...THEN MAINLY IN THE 70 TO 75 RANGE FOR EARLY NEXT WEEK.

JK

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 11, 11:03 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1203 PM EDT TUE MAY 11 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120954-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1203 PM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST LOWER
MICHIGAN THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH INTO
LOWER MICHIGAN FROM INDIANA. AT THIS TIME THE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE TIME FRAME THAT THUNDERSTORMS ARE
EXPECTED IS BETWEEN 400 PM AND MIDNIGHT. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HAIL TO AROUND A HALF INCH IN
DIAMETER...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. STORM
MOVEMENT WILL BE TO THE NORTH AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN IN THE
WEDNESDAY THROUGH FRIDAY TIME FRAME. FLOODING WILL CONTINUE TO BE A
CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE LAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OSTUNO DUKE

In the hours before

Local storm report, May 11, 3:44 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  65 MPH           CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE. AND INTERSTATE 94.

0735 PM     HAIL             4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  1.50 INCH        CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE AND INTERSTATE 94

&&

RG

The radar

The Grand Rapids radar (KGRR), 56 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
May 11, 7:05 PM EST
Where
Allegan County, Fennville
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.600, -86.100

A 60 m.p.h. wind gust was reported by the general public in Fennville.

Hail, Ottawa

When
May 11, 7:33 PM EST
Where
Ottawa County, Zeeland
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
42.833, -86.033

One and three quarters inch diameter hail was reported by the public one mile east of Zeeland.

Hail, Kent

When
May 11, 8:10 PM EST to 8:15 PM EST
Where
Kent County, Grand Rapids
Measured
0.75 in hail
Property damage
$30,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.967, -85.683

Three quarters inch diameter hail and wind gusts to around 60 m.p.h. were reported in the city of Grand Rapids and about two miles west of Ada.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402026, 5402025, 5402027.